The 5-HT1A agonist 8-OH-DPAT has been reported to disrupt prepulse inhibition (PPI) of the acoustic startle reflex after local administration into the raphe nuclei. Because it is likely that 8-OH-DPAT disrupted PPI by activation of somatodendritic inhibitory receptors, and thereby, via a decrease in 5-HT neurotransmission, we tested whether chronic, drug-induced, depletions of 5-HT have similar effects. Rats were drug-treated for three consecutive days and tested in a short PPI paradigm on day 4, and retested 2 h later, after acute saline or drug administration. Repeated treatment with the 5-HT synthesis inhibitor p-chlorophenylalanine methyl ester (PCPA; 160 mg/kg) produced a small, but significant, attenuation of PPI, and a large decrease in extracellular 5-HT levels in the hippocampus, as measured in independent microdialysis experiments. An even larger depletion of 5-HT was obtained by substituting the 3rd PCPA administration with the 5-HT releaser d-fenfluramine (10 mg/kg); this combined treatment nearly abolished PPI in the majority of animals. The involvement of 5-HT in the latter effects was confirmed by the finding that low doses of the 5-HT precursor 5-hydroxy-L-tryptophan reinstated PPI during retest. These data, together with recently published studies, provide strong evidence that pharmacologically-induced depletion of 5-HT disrupts PPI. © 2002 American College of Neuropsychopharmacology. Published by Elsevier Science Inc. All rights reserved.
Prinssen, E. P. M., Assié, M. B., Koek, W., & Kleven, M. S. (2002). Depletion of 5-HT disrupts prepulse inhibition in rats: Dependence on the magnitude of depletion, and reversal by a 5-HT precursor. Neuropsychopharmacology, 26(3), 340–347. https://doi.org/10.1016/S0893-133X(01)00348-7